Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2003, 2:30 PM EST for Miami County, Wabash County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:30 PM EST (19:30 UTC)
- Expired
- Jul 8, 2003, 3:00 PM EST
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 10:25 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS53 KIWX 081930 SVRIWX INC103-169-082000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 229 PM EST TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN INDIANA WABASH COUNTY IN INDIANA * UNTIL 300 PM EST * AT 229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF ROANN...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WABASH NORTH MANCHESTER LAGRO URBANA RICHVALLEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4100 8607 4082 8611 4075 8565 4100 8565
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 8, 12:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 PM EST TUE JUL 8 2003 AVIATION DISCUSSION FOR 18Z... CONVECTION WILL WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A COUPLE OF BOUNDARIES STRETCHED ACROSS FORECAST AREA. INDICATED WIND GUSTS TO 40 KT...BASED ON VAD WIND PROFILE FROM RADAR AND WIND PROFILER. WIND GUSTS TO 50 KTS AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH STRONGEST STORMS. ADDITIONAL SHOWERS AND STORMS WILL BE LIKELY OVERNIGHT AS A COLD FRONT SAGS INTO REGION. TOWARD DAYBREAK...EXPECT MVFR CEILINGS AND VISIBILITIES TO DEVELOP AS BOUNDARY LAYER MOISTURE VALUES INCREASE TO 90 PERCENT. BARJENBRUCH PREVIOUS DISCUSSIONS... FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY... THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT. FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY... NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025. BML
Hazardous weather outlook, Jul 8, 5:03 AM EST, 9 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT OVER NORTHERN INDIANA. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY, SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 8, 1:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0135 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 E ASHLEY IN WIND DAMAGE
07/08/03 DE KALB TREES DOWN. REPORTED BY
TRAINED SPOTTER.
WAMSLEY/LESELocal storm report, Jul 8, 1:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0138 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0137 PM BUTLER IN 1.00 IN HAIL
07/08/03 DE KALB REPORTED BY TRAINED
SPOTTER.
WAMSLEY/LESELocal storm report, Jul 8, 1:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0144 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 PM WATERLOO IN WIND DAMAGE
07/08/03 DE KALB TREES AND POWERLINES DOWN.
REPORTED BY EMERGENCY
MANAGER.
WAMSLEY/LESELocal storm report, Jul 8, 1:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0147 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 PM 6 WNW HICKSVILLE IN WIND DAMAGE
07/08/03 DE KALB POWERLINES DOWN ON CAR.
REPORTED BY EMERGENCY
MANAGER.
WAMSLEY/LESELocal storm report, Jul 8, 1:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0158 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM EDGERTON OH WIND DAMAGE
07/08/03 WILLIAMS POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT.
WAMSLEY/LESELocal storm report, Jul 8, 2:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST TUE JUL 08 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 PM NEY OH 0.75 IN HAIL
07/08/03 DEFIANCE DIME SIZE HAIL. REPORTED
BY LAW ENFORCEMENT.
WAMSLEY/LESEThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:14 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke, White | 61 min |
| Jul 7, 11:18 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke, White | 57 min |
| Jul 7, 11:40 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Marshall, Saint Joseph | 35 min |
| Jul 8, 12:03 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Miami, Wabash | 57 min |
| Jul 8, 12:21 AM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington, LaGrange, Noble, Whitley | 59 min |
| Jul 8, 12:43 AM EST | Severe Thunderstorm Warning | IWX | Allen, Blackford, DeKalb, Steuben, Wells | 62 min |
| Jul 8, 1:07 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 53 min |
| Jul 8, 12:31 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 44 min |
| Jul 8, 1:16 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 44 min |
| Jul 8, 4:32 PM EST | Flash Flood Warning | IWX | Cass, White | 3 hr |
| Jul 8, 5:14 PM EST | Flash Flood Warning | IWX | Jay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.